Colorado, 2023

Flash Flood and Damaging Wind in Colorado, August 25 to 28, 2023

August 25 to 28, 2023 · NWS PUB · 3 events in 3 counties and zones

Some lingering storms created isolated severe weather across southern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Some lingering storms created isolated severe weather across southern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 25, 2:15 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 2:15 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
315 PM MDT Fri Aug 25 2023

.SHORT TERM...(This evening through Saturday)
Issued at 311 PM MDT Fri Aug 25 2023

Key messages:

1) Heavy rainfall risk continues this evening and overnight, though
still some uncertainty on location of heaviest rainfall.

2) Widespread showers and thunderstorms again Saturday afternoon,
mainly over the mountains and valleys west of I-25.

Currently, diffuse remnants of Harold lifting northward through the
state, leaving fairly widespread tropical air mass in place across
srn CO. Surface cold front pushed south through the plains this
morning, and boundary was lying over the sern corner of the area at
mid-afternoon. Convection has developed over the mountains as of
21z, with most extensive activity over the ern mountains and srn I-
25 corridor where low level winds have turned upslope/nely. For late
this afternoon into the evening, main question is where will the
focus for heavy rain end up, as models have shown a definite shift
to the south today. In fact, recently arriving 18z data
(HRRR/NAMnest) now show most concentrated area of thunderstorms
stretching southeast from srn Pueblo County into Las Animas County
this evening (near the frontal boundary), then lifting slowly
northward and weakening across the plains overnight. Still scattered
showers and thunderstorms elsewhere, and given high precipitable
water values and already reported heavy rain/flooding with nrn CO
storms, any stronger storms have the potential to drop a quick inch
or two in localized areas through the evening. Will leave current
configuration of flash flood watch in place for now, though
confidence is decreasing that we'll see widespread heavy rainfall,
at least in El Paso county, where more stable air is moving in from
the north. Still some potential for a 2nd round of showers/storms
after sunset, though in general, CAMs have backed off on storm
coverage, especially eastern mountains and I-25. Most activity
tapers off to showers after midnight, though some pockets of light
rain may persist into Saturday morning.

On Saturday, focus for convection will be over the mountains, where
moisture remains and moderate instability develops during the
afternoon. Locally heavy rain again possible given moist air mass,
and will have to monitor for burn scar flooding during the late
afternoon/evening. Some concern that plains from I-25 eastward may
end up too cool/cloudy/stable for much precip, though will keep some
lower pops for now to blend with neighbors and account for any
weakening activity moving off the higher terrain. Max temps Sat look
refreshingly cool at many locations, with warmest readings only in
the lower 80s over the San Luis Valley and far sern plains.

.LONG TERM...(Saturday night through Friday)
Issued at 311 PM MDT Fri Aug 25 2023

Key Messages:

1) A cooler and wetter pattern continues through the weekend and
into the beginning of next week.

2) We dry out and warm back up to near normal temperatures by
midweek.

Saturday Night..

High res model guidance suggests that storms will begin to dissipate
after sunset, and will likely clear from northwest to southeast by
around the 10pm to midnight timeframe. Though the potential for
flash flooding is much less for tomorrow evening, areas that see
significant rainfall tonight could still some minor impacts from
flash flooding tomorrow evening. With mostly cloudy skies
sticking around through most of the overnight, expecting early
morning temperatures to be mild and near or just above seasonal
norms.

Sunday and Monday..

We remain under cool and moist northwesterly flow aloft through this
period, as weak high pressure to our south continues to recycle
remnant tropical moisture over our region. Daytime highs look to be
near normal, with temperatures reaching into the low to mid 80s for
much of the plains, and mid to upper 70s for the Palmer Divide and
our mountain valleys. Afternoon and evening showers and
thunderstorms will be possible both days, some of which could be
strong to severe. Modest instability and ample recycled moisture
look to be available for both afternoons, along with decent wind
shear as northwesterly winds aloft combine with easterly and
northeasterly winds at the surface over our plains and the I-25
corridor.

Tuesday Onwards..

By midweek, an upper-low pushes into the Pacific Northwest, and
shoves any residual moisture out of our region for the second half
of our work week. This will allow for a warming and drying trend,
with temperatures returning to the low to mid nineties for most of
the plains for the Tuesday through Friday timeframe. Expect isolated
to widely scattered showers and thunderstorms over the Continental
Divide region on Tuesday and Wednesday, with slightly better
coverage by late in the week as the Low pushes down the California
coast, and mid-level moisture tries to work its way back in over the
high country.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 311 PM MDT Fri Aug 25 2023

Widespread showers and thunderstorms will impact all taf sites
through the evening, with periods of MVFR to IFR conditions at times
at KPUB and KCOS as storms move through. Storms at KALS look weaker,
with just some brief MVFR possible. After 05z-07z, most activity
pushes east of KCOS/KPUB, though MVFR cigs may linger into mid-
morning Sat before slowly lifting.  Another round of mountain
showers and thunderstorms expected on Sat, with greatest risk for a
tsra at KALS, while KPUB and KCOS see mainly vcsh as air mass east
of the mountains stays relatively stable.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM MDT Saturday for COZ072-073-076>086-089-
093.

&&

SHORT TERM...PETERSEN
LONG TERM...EHR
AVIATION...PETERSEN
Hazardous weather outlook, Aug 25, 10:14 AM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1114 AM MDT Fri Aug 25 2023

COZ058>089-093>099-261715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1114 AM MDT Fri Aug 25 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms capable of producing heavy rainfall and flash flooding
will develop over the mountains around midday and spread into the
adjacent valleys and southeast plains through the afternoon into
the overnight hours. The locations with the greatest risk of flash
flooding will be across the central and southeast mountains and
adjacent plains, particularly along and north of highway 50.
Storms will have the potential to regenerate along the eastern
slopes of the mountains overnight, bringing the potential for
several rounds of heavy rainfall which could spread into the
adjacent I-25 corridor.

One or two strong to severe thunderstorms will be possible across
portions of the southeast plains and I-25 corridor today,
especially along and north of highway 50. Hail up to 1 inch in
diameter and wind gusts up to 60 mph will be possible with the
strongest storms, particularly across Kiowa, Prowers and Bent
counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous to widespread rain showers and thunderstorms are expected
this weekend and into the start of next week. Thunderstorms will be
capable of producing heavy rainfall and localized flash flooding,
especially for burn scars and urban areas. The area with the
greatest risk will be across the Sangre de Cristo, Wet, and Rampart
Mountains, along with the I25 corridor.

Rain showers and thunderstorms will become more isolated to
scattered Tuesday and through the end of the week, with the greatest
coverage of precipitation remaining along the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/SIMCOE

In the hours before

Special weather statement, Aug 25, 1:52 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
252 PM MDT Fri Aug 25 2023

COZ087-088-252115-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
252 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of east central
Huerfano and northwestern Las Animas Counties through 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walsenburg, or 20 miles east of Spring Burn Scar north of Highway
160. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail. Very heavy
         rain was also occurring with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Huerfano and northwestern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3759 10483 3772 10486 3777 10460 3750 10459
TIME...MOT...LOC 2051Z 267DEG 4KT 3763 10477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, Aug 25, 2:11 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Fri Aug 25 2023

COZ087-088-252145-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
311 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of east central
Huerfano and north central Las Animas Counties through 345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Walsenburg, or 34 miles east of Spring Burn Scar
north of Highway 160, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail. Very heavy
         rain was also occurring with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Huerfano and north central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 10484 3785 10451 3771 10423 3751 10446
TIME...MOT...LOC 2111Z 312DEG 10KT 3774 10452

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Aug 25, 2:39 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT Fri Aug 25 2023

COZ087-088-252215-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
339 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of southeastern
Huerfano and northwestern Las Animas Counties through 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Walsenburg, or 28 miles north of Trinidad, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Huerfano and northwestern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3746 10480 3783 10444 3774 10413 3736 10441
TIME...MOT...LOC 2139Z 296DEG 14KT 3758 10458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Aug 25, 2:49 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
349 PM MDT Fri Aug 25 2023

COZ062-063-076-077-252215-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
349 PM MDT Fri Aug 25 2023

...Strong thunderstorms will impact portions of southeastern Chaffee
and northwestern Fremont Counties through 415 PM MDT...

At 348 PM MDT, Doppler radar was tracking strong thunderstorms over
western Fremont county, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Waugh Mountain around 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10539 3869 10537 3840 10571 3860 10596
      3870 10588
TIME...MOT...LOC 2148Z 224DEG 13KT 3859 10576

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, Aug 25, 4:01 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT Fri Aug 25 2023

COZ074-088-094-099-252330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
501 PM MDT Fri Aug 25 2023

...A cluster of strong thunderstorms will affect Baca and
southeastern Las Animas Counties through 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms producing very heavy rain along the Colorado and New
Mexico border. these storms were moving to the east-northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rain will cause ponding of water along highway 160
         across southern Las Animas county. If storms remain
         persistent, then flash flooding may occur along highway 160.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3753 10438 3731 10298 3700 10301 3699 10444
TIME...MOT...LOC 2258Z 246DEG 12KT 3709 10390

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Aug 25, 4:23 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT Fri Aug 25 2023

COZ098-260000-
Lamar Vicinity/Prowers County CO-
523 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of northeastern Prowers
County through 600 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bristol, or 15 miles east of Lamar, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bristol around 530 PM MDT.
  Granada around 540 PM MDT.

Other locations in the path of this storm include Hartman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 10246 3823 10239 3821 10209 3795 10220
TIME...MOT...LOC 2322Z 287DEG 7KT 3813 10234

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hodanish

The radar

The Pueblo radar (KPUX), 127 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Huerfano

When
August 25, 5:21 PM MST
Where
Huerfano County, 6.17 mi NE of (Vtp)la Veta Pass
Reported by
Trained Spotter
Coordinates
37.580, -105.100

Flash Flood, Pueblo

When
August 28, 6:35 PM MST
Where
Pueblo County, 1.48 mi SSW of Pueblo to 1.43 mi SSW of Pueblo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.240, -104.620

Standing water up to around 6 inches at the intersection of Orman and Division.

Thunderstorm Wind, Otero

When
August 28, 9:21 PM MST
Where
Otero County, (Lhx)la Junta Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.520

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134391, 1134392, 1134393.